Alert archive / West Virginia / Special Weather Statements in 2012
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Oct 14, 2012, 2:48 PM EDT for Cabell County, Lincoln County, Putnam County, West Virginia; Boyd County, Carter County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2012, 2:48 PM EDT (18:48 UTC)
- Expired
- Oct 14, 2012, 5:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
Counties Boyd County, KY, Carter County, KY, Cabell County, WV, Lincoln County, WV, Putnam County, WV
The radar
The Charleston,WV radar (KRLX), 57 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 403 m²/s²
- 0-3 km storm-relative helicity
- 430 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
405
WWUS81 KRLX 141848
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT SUN OCT 14 2012
KYZ101-102-OHZ066-067-075-076-083>087-142100-
GREENUP-CARTER-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...NEW LEXINGTON...CROOKSVILLE...SOMERSET...
MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...BELPRE...
JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...POMEROY...
GALLIPOLIS...IRONTON...SOUTH POINT
248 PM EDT SUN OCT 14 2012
...STRONG...GUSTY WINDS WILL IMPACT SOUTHEAST OHIO AND PORTIONS
OF NORTHEAST KENTUCKY THIS AFTERNOON...
GUSTY WINDS HAVE DEVELOPED AHEAD OF A STRONG COLD FRONT
APPROACHING THE AREA. BETWEEN 2 AND 3 O'CLOCK WIND GUSTS OF 25 TO
35 MPH WERE MEASURED IN SOUTHEAST OHIO...SUCH AS 29 MPH AT OHIO
UNIVERSITY AIRPORT IN ATHENS COUNTY.
WIND GUSTS ARE EXPECTED TO INCREASE TO 30 TO 45 MPH ACROSS
SOUTHEAST OHIO AND NORTHEAST KENTUCKY THROUGH THIS AFTERNOON.
WINDS THIS STRONG MAY CAUSE WEAK TREES...LIMBS AND AND BRANCHES TO
FALL. OUTSIDE ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE MAY
ALSO BE MOVED DUE TO THE STRONG WINDS...IT IS BEST TO SECURE THEM
IF POSSIBLE.
WIND GUSTS WILL BEGIN TO DIMINISH AS THE SUN SETS THIS
EVENING...HOWEVER BREEZY CONDITIONS WILL REMAIN INTO TONIGHT.
LAT...LON 3852 8297 3853 8269 3840 8256 3844 8233
3856 8229 3856 8217 3848 8206 3855 8206
3852 8162 3809 8144 3821 8308
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Oct 14, 1:55 PM EDT, 53 minutes earlier.
Area forecast discussion, Oct 14, 1:55 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 155 PM EDT SUN OCT 14 2012 .SYNOPSIS... COLD FRONT PASSES LATE TONIGHT INTO MONDAY MORNING. HIGH PRESSURE TUESDAY. NEXT COLD FRONT THURSDAY INTO FRIDAY. && .NEAR TERM /THROUGH MONDAY/... SURFACE LOW PRESSURE CURRENTLY LOCATED OF LAKE MICHIGAN...WITH A COLD FRONT STRETCHING SOUTH INTO SOUTHEASTERN MISSOURI. STRONG PRESSURE GRADIENT IN PLACE AHEAD OF THE FRONT...RESULTING IN GUSTY WINDS OUT OF THE SOUTH/SOUTHEAST FOR THIS AFTERNOON INTO TONIGHT. NAM/GFS IN FAIR AGREEMENT WITH COLD FRONT REACHING OHIO RIVER AROUND 06Z...AND THEN EXITING THE EASTERN WV MOUNTAINS BY 12Z. HAVE ISOLATED TO SCATTERED POPS ENTERING SE OHIO IN NEXT FEW HOURS...WITH A BAND OF LIKELY POPS ALONG AND JUST AHEAD OF THE FRONT. WHILE THERMODYNAMICS ARE NOT REAL STRONG...THERE ARE LOTS OF DYNAMICS WITH THE FRONT...SO CONTINUED THE CHANCE OF THUNDER THROUGH ABOUT MIDNIGHT. VERY STOUT MID-LEVEL WINDS OF 30-50+ KTS EXPECTED TO REMAIN OVERHEAD OVERNIGHT. PRECIP MAY BE ABLE TO MIX A PORTION OF THIS DOWN TO THE SURFACE...SO DID INCLUDE THUNDERSTORMS WITH GUSTY WINDS IN THE WEATHER GRIDS...AND REALLY COULD SEE THAT WITH HEAVIER SHOWERS TOO. WITH WINDS AND CLOUDS...EXPECT LOWS TONIGHT TO BE VERY MILD FOR THIS TIME OF YEAR. NEW MAV/MET VERY CLOSE TO PREVIOUS FORECAST...AND BLENDING THEM IN RESULTED IN VERY LITTLE CHANGE. CONTINUED THE IDEA OF A NON-DIURNAL TREND FOR TOMORROW. MUCH OF THE CWA WILL SEE STEADY TEMPS FOR THE DAY...WITH SLIGHT COOLING IN THE MOUNTAINS THROUGH THE DAY...AND A BIT OF A DIURNAL INCREASE IN SE OHIO WHERE CAA WILL BE SLOWING AND CLOUDS WILL EVEN THIN A BIT. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/... SPED THE PROGRESSION OF THE FRONT UP SLIGHTLY AT THE OUTSET...WITH THE FRONT LOCATED ROUGHLY ALONG THE EASTERN SLOPES BY 12Z MONDAY AND EXITING. WILL CONCENTRATE LIKELY POPS ACROSS THE FAR EAST WITH ABUNDANT LLVL MOISTURE IN PLACE WITH FRONTAL BOUNDARY AND OROGRAPHICS AIDING. IN ADDITION WILL KEEP A MENTION OF THUNDER PRIMARILY ACROSS POCAHONTAS COUNTY AT OUTSET AS WELL WITH AROUND 400-500J/KG MUCAPE PRESENT. FRONT WILL CONTINUE QUICKLY EASTWARD MONDAY BUT UPPER TROUGH AXIS WILL BE ROTATING THROUGH BEHIND THE FRONT DURING THE DAY. WILL CONTINUE SLIGHT CHANCE/LOW CHANCE POPS MONDAY WITH THE BETTER CHANCE ACROSS NORTHERN ZONES DURING THE AFTERNOON WITH BETTER DEEP MOISTURE RESIDES ALONG WITH MEAGER INSTABILITY PROVIDED BY TROUGH AXIS. WILL ALSO KEEP CHANCE POPS GOING ACROSS NORTHEAST MOUNTAINS WHERE CONTINUES WNW/NW UPSLOPE FLOW ALONG WITH TRAPPED LLVL MOISTURE UNDER SOME STEEPER LOW LEVEL LAPSE RATES MAY KEEP SOME LIGHT CONVECTIVE SHOWER ACTIVITY GOING...WITH VERTICAL DEVELOPMENT CAPPED AROUND 8-9KFT MSL WITH AN ISOTHERMAL LAYER PRESENT ABOVE 750MB. ALSO NUDGED MAX TEMPS DOWN A COUPLE OF DEGREES TO THE UPPER 50S NORTHERN LOWLANDS AND LOW 60S SOUTHERN LOWLANDS. AND WITH THE FRONT PASSING DURING THE MORNING HOURS...IT APPEARS THAT HIGH TERRAIN LOCATIONS SUCH AS SNOWSHOE WILL SEE A NON-DIURNAL TREND IN TEMPS...WITH MORNING TEMPS AROUND 50F FALLING INTO THE LOWER/MID 40S BY THE AFTERNOON. BY MONDAY EVENING POPS SHOULD BE QUICKLY ENDING FOR MOST LOCATIONS BUT AGAIN WILL END POPS SLOWER ACROSS THE NORTHEAST HIGH TERRAIN. WILL KEEP PRECIP IN THE FORM OF RAIN ACROSS HIGHEST TERRAIN DESPITE MINS APPROACHING THE FREEZING MARK WITH VERY DRY AIR ABOVE 800MB AND THUS NO ICE INTRODUCTION IN THE COLUMN. THE OTHER ITEM OF NOTE WILL BE THE CONTINUED BREEZY TO WINDY CONDITIONS ACROSS THE HIGH COUNTRY WITH WINDS OF 20-30KTS EXPECTED. BY TUESDAY THE UPPER TROUGH CONTINUES TO EXIT QUICKLY TO THE EAST...WITH RISING HEIGHTS AND A NW FLOW ALOFT AND SFC HIGH PRESSURE BUILDING INTO THE AREA. A VERY NICE DAY UNDER MOSTLY SUNNY SKIES WITH HIGHS NEARLY IDENTICAL TO MONDAY/S ARE EXPECTED. WITH REGARD TO THE AUTUMN FIRE SEASON...THE ONLY POSSIBLE ITEM OF CONCERN FOR TUESDAY WOULD BE THE VERY DRY AIR IN PLACE WITH EXPECTED RH VALUES DOWN TO AROUND 35-40 PERCENT BY THE AFTERNOON. WIND SPEEDS ARE EXPECTED TO REMAIN AT OR BELOW 10KTS HOWEVER ACROSS THE LOWLANDS. BY WEDNESDAY ZONAL FLOW TURNS SOUTHWESTERLY BY END OF DAY WITH THE APPROACH OF THE NEXT UPPER LEVEL TROUGH MOVING SE-WARD ACROSS THE UPPER MIDWEST. A QUICK MOVING S/W TROUGH IN THE MEAN FLOW IS PROGGED TO MOVE THROUGH THE AREA BUT AT THIS POINT SHOULD ONLY MEAN AN INCREASE IN MID-LEVEL CLOUDS. WARMER TEMPS WILL MOVE INTO THE AREA AS THE SFC HIGH PRESSURE CONTINUES TO MOVE EAST OF AREA. INHERITED MAX TEMPS LOOK GOOD AND ONLY MINOR CHANGES WERE MADE. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... MODELS CONTINUE TO OFFER A RANGE OF SOLUTIONS ON TRANSIENT L/W TROF AMPLIFICATION IN THE EASTERN CONUS LATE WEEK...ALTHOUGH THEY HAVE CONVERGED SOMEWHAT THROUGH THU...DAY 5...WITH A LARGE UPPER LEVEL LOW SOMEWHERE BETWEEN MINNEAPOLIS AND CHICAGO. THE ECMWF IS ALREADY BECOMING AN OUTLIER BY THEN...WITH ITS MINNEAPOLIS POSITION. IT IS FARTHEST W WITH THE UPPER LOW ON FRI. IT THEN MOVES THE UPPER LEVEL LOW SLOWLY THROUGH THE OHIO VALLEY AND THEN CENTRAL APPALACHIANS OVER THE WEEKEND...WHILE THE MUCH MORE PROGRESSIVE GFS OPENS THE LOW INTO AN S/W TROF FRI AND THEN LIFTS IT OUT INTO EASTERN CANADA SAT. DRY WEATHER EARLY ON GIVES WAY TO AN INCREASING CHANCE FOR SHOWERS WED NT INTO THU...AS THE COLD FRONT APPROACHES. THE SHOWERS CHANCE SHOULD PEAK THU NT...WITH THUNDERSTORMS ALSO POSSIBLE LATE THU...AS THE STRONG FRONT APPROACHES. IT WILL THEN SLOWLY DRY OUT FRI INTO THE WEEKEND...DEPENDING UPON THE EXACT EVOLUTION OF THE SYSTEM. THE SLOW ECMWF HAS A WAVE MOVING N AHEAD OF THE UPPER SYSTEM FRI...WHICH WOULD BRING ANOTHER ROUND OF RAIN OR SHOWERS. KEPT POPS MAINLY IN THE SCHC RANGE SAT AS EVEN THE ECMWF HAS THE AREA IN A DRY SLOT. WRAP AROUND MOISTURE DOES NOT IMPACT THE AREA UNTIL LATE SAT NT OR SUN...SUN BEING RATHER COOL IF THE ECMWF PANS OUT...COMPARED WITH OTHER SOLUTIONS. LOWERED LOWS A LITTLE TUE NT WITH HIGH PRESSURE AND RADIATIVE COOLING...ALTHOUGH DID NOT TOTALLY BITE ON THE LOW MEX. OTHERWISE KEPT CLOSE TO HPC WITH ONLY MINOR ADJUSTMENTS MADE FROM THE PREVIOUS FCST...AND BELOW NORMAL MAINLY ON HIGHS FOR THE NEW DAY 7 WITH THE UPPER TROF EITHER SWINGING THROUGH OR JUST SLOWLY OOZING INTO THE AREA.. && .AVIATION /17Z SUNDAY THROUGH THURSDAY/... CLOUDS AND WIND INCREASING IN ADVANCE OF A COLD FRONT THAT IS CURRENTLY STRETCHED FROM SE WISCONSIN SOUTH INTO EASTERN MISSOURI. VERY TIGHT PRESSURE GRADIENT AHEAD OF THE FRONT WILL CONTINUE THE WINDS THROUGH MUCH OF THE NEXT 24 HOURS...WITH GUSTS OF 20-30 KTS OUT OF THE S/SE. ALONG AND AHEAD OF THE FRONT WILL ALSO SEE SHOWERS AND THUNDERSTORMS ON THE INCREASE THIS EVENING INTO TONIGHT. IN THE STRONGER SHOWERS AND STORMS...COULD GET SOME ENHANCED WINDS OF 30-40 KTS...BUT HARD TO TIME ANYTHING LIKE THAT WITH NOTHING AT THE RADAR YET SO DID NOT INCLUDE IN TAFS. EXPECT VFR CONDITIONS INTO THIS EVENING...WITH A TRANSITION TO MVFR CEILINGS FROM WEST TO EAST THROUGH THE EVENING/OVERNIGHT...LINGERING INTO MONDAY. COULD ALSO SEE SOME MVFR VISIBILITIES IN HEAVIER SHOWERS THIS EVENING INTO TONIGHT. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: TIMING OF STRONG WIND ALOFT AND MIXING DOWN TO SFC WITH CONVECTION COULD VARY. TIMING ON TRANSITIONS TO/FROM MVFR COULD VARY. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z MONDAY... NO WIDESPREAD IFR CONDITIONS EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...MZ/50 NEAR TERM...MZ SHORT TERM...50 LONG TERM...TRM AVIATION...MZ
Hazardous weather outlook, Oct 14, 4:45 AM EDT, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 445 AM EDT SUN OCT 14 2012 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-150845- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 445 AM EDT SUN OCT 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A COLD FRONT WILL ENTER SOUTHEAST OHIO AROUND MIDNIGHT...AND SWEEP QUICKLY EAST THROUGH WEST VIRGINIA OVERNIGHT. VERY STRONG WINDS ALOFT COULD MIX DOWN WITH THE STRONGEST STORMS...AND PRODUCE SOME WIND DAMAGE. HOWEVER...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Oct 14, 2:48 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
248 PM EDT SUN OCT 14 2012
KYZ101-102-OHZ066-067-075-076-083>087-142100-
GREENUP-CARTER-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...NEW LEXINGTON...CROOKSVILLE...SOMERSET...
MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...BELPRE...
JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...POMEROY...
GALLIPOLIS...IRONTON...SOUTH POINT
248 PM EDT SUN OCT 14 2012
...STRONG...GUSTY WINDS WILL IMPACT SOUTHEAST OHIO AND PORTIONS
OF NORTHEAST KENTUCKY THIS AFTERNOON...
GUSTY WINDS HAVE DEVELOPED AHEAD OF A STRONG COLD FRONT
APPROACHING THE AREA. BETWEEN 2 AND 3 O'CLOCK WIND GUSTS OF 25 TO
35 MPH WERE MEASURED IN SOUTHEAST OHIO...SUCH AS 29 MPH AT OHIO
UNIVERSITY AIRPORT IN ATHENS COUNTY.
WIND GUSTS ARE EXPECTED TO INCREASE TO 30 TO 45 MPH ACROSS
SOUTHEAST OHIO AND NORTHEAST KENTUCKY THROUGH THIS AFTERNOON.
WINDS THIS STRONG MAY CAUSE WEAK TREES...LIMBS AND AND BRANCHES TO
FALL. OUTSIDE ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE MAY
ALSO BE MOVED DUE TO THE STRONG WINDS...IT IS BEST TO SECURE THEM
IF POSSIBLE.
WIND GUSTS WILL BEGIN TO DIMINISH AS THE SUN SETS THIS
EVENING...HOWEVER BREEZY CONDITIONS WILL REMAIN INTO TONIGHT.
LAT...LON 3852 8297 3853 8269 3840 8256 3844 8233
3856 8229 3856 8217 3848 8206 3855 8206
3852 8162 3809 8144 3821 8308The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 4:49 PM EDT | Special Weather Statement | RLX | Cabell, Lincoln, Putnam | 3 hr |
Nearby
Special Weather Statements in West Virginia, 2012Special Weather Statements in Kentucky, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.